Tennessee, 2012Tornado in Tennessee, January 17, 2012
January 17, 2012 · NWS OHX · 1 event in 1 county or zone
As a line of showers and thunderstorms moved across Middle Tennessee during the early afternoon hours on Tuesday, January 17th, thunderstorms reached severe thresholds across Rutherford County, resulting in an EF0 tornado and a funnel cloud reported in this county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a line of showers and thunderstorms moved across Middle Tennessee during the early afternoon hours on Tuesday, January 17th, thunderstorms reached severe thresholds across Rutherford County, resulting in an EF0 tornado and a funnel cloud reported in this county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 17, 9:13 AM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 17, 9:13 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
913 AM CST TUE JAN 17 2012
.UPDATE...
LINE OF TSTMS STRETCHES ACROSS SRN IL AND THE MO BOOTHEEL. THIS
FEATURE APPEARS TO BE MOVING EAST AT AROUND 45 MPH. LOOKS AS
THOUGH THE LINE WILL ENTER NW MIDDLE TN AROUND 11 AM OR SO. ONLY
WARNINGS ISSUED SO FAR ARE ALONG THE NORTHERN EDGE OF THE
LINE...WAY UP IN SOUTHERN IN. AT THIS TIME...NOT EXPECTING ANY
SEVERE WX. LINE MAY STRENGTHEN BUT GIVEN THE CLOUD COVER...A LARGE
DEGREE OF WARMING AND DESTABALIZATION IS NOT EXPECTED. STILL
THOUGH...COULD SEE SOME CONVECTIVE GUSTY WINDS TO 40 MPH OR SO ON
TOP OF THE ALREADY ELEVATED GRADIENT WINDS.
STILL NO NEED FOR THE GRADIENT BASED WIND ADVISORY. CURRENT GUSTS
ARE GENERALLY IN THE 30 TO 35 MPH RANGE DUE TO THE GRADIENT WINDS.
FOR THE UPDATE...WILL MODIFY GRIDS AND ATTEMPT TO TIME THE ARRIVAL
OF THE LINE OF TSTMS. SHOWERS MAY PERSIST BEHIND THE LINE AS WELL
AS THE FRONTAL BOUNDARY WHICH WILL SWEEP ACROSS JUST BEHIND THE
STORMS. OVERALL THOUGH...POPS TO REMAIN AT THE CATEGORICAL LEVEL.
TEMPS BY LATE AFTERNOON WILL FALL TO AROUND 40 DEGREES ACROSS THE
FAR NW. THIS WILL NEED TO BE ADDED INTO THE ZONE TEXT. THUS...I
WILL LIKELY REDUCE THE NUMBER OF ZONES TO GET THIS WORDING RIGHT.
UPDATE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 718 AM CST TUE JAN 17 2012/
UPDATE...FOR 12Z AVIATION FORECAST
AVIATION...
SURFACE WINDS TODAY WILL MAKE FOR TRICKY LANDING AND TAKEOFFS AS THEY
GUST FROM 30 TO 35 KTS OUT OF THE SOUTH. BOUNDARY LAYER WINDS AT 12Z
WERE 70KTS OVER BNA AND 65 KTS OVER CSV. SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH THE DAY WITH GENERALLY MVFR CEILINGS. BEST CHANCE
FOR THUNDERSTORMS AT BNA FROM 16Z TO 20Z AND FROM 19Z TO 23Z AT CSV.
COLD FRONT CURRENTLY DOWN THROUGH SOUTHEAST MISSOURI WILL LIKELY
BE PRECEDED BY LINE OF SHOWERS AND STORMS AS IT MOVES THROUGH MIDDLE
TENNESSEE DURING THE AFTERNOON. EXPECT FROPA AT BNA AROUND 21Z AND
AROUND 00Z AT CSV. WIND SHIFT WILL BE ABRUPT FOLLOWING FROPA.
BOYD
PREV DISCUSSION... /ISSUED 347 AM CST TUE JAN 17 2012/
DISCUSSION...
UNUSUALLY WARM MORNING ACROSS THE MID STATE WITH TEMPERATURES
RANGING FROM THE LOW 50S ON THE PLATEAU TO LOW 60S NEAR THE TN
RIVER...WHICH ARE SOME 15 TO 20 DEGREES ABOVE THE AVERAGE HIGHS
FOR THIS TIME OF YEAR. DEWPOINTS HAVE ALSO RISEN SOME 15 TO 25
DEGREES SINCE YESTERDAY WITH LOWER 50S NOW SHOWING UP IN WESTERN
ZONES. THESE WARM TEMPS AND INCREASED LOW LEVEL MOISTURE ARE THE
RESULT OF A STRONG WAA REGIME THAT BEGAN YESTERDAY...AND SHOWN
QUITE NICELY BY INTENSE SOUTHWESTERLY 55-65 KT LLJ ON LATEST HPX
VWP. LIFT AND MOISTURE NOW RESULTING IN SCATTERED SHOWERS AND EVEN
A FEW THUNDERSTORMS ACROSS SOUTHWEST HALF OF MID TN PER LATEST
RADAR IMAGERY. ALL OF THIS IS OCCURRING AHEAD OF A STRONG COLD
FRONT NOW LOCATED FROM NORTHWEST TEXAS UP INTO WESTERN ILLINOIS.
WITH CONTINUED STRONG WAA TODAY AHEAD OF THE FRONT...EXPECTING
TEMPERATURES TO RISE FURTHER WITH HIGHS WELL INTO THE 60S AND
COULD EVEN APPROACH 70 NEAR THE AL BORDER. HAVE GONE ABOVE GUIDANCE
ON HIGHS FOR TODAY AS THEY ARE ALREADY BEHIND THE CURVE WITH
CURRENT TEMPS. WINDS WILL ALSO BE QUITE STRONG WITH GUSTS FROM
35-40 MPH AT TIMES...BUT ATTM APPEARS THEY WILL STAY JUST UNDER
CRITERIA FOR A WIND ADVISORY. NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY...AND HAVE RAISED
POPS TO CATEGORICAL FOR ALL ZONES. BEST CHANCE FOR THUNDERSTORMS
WILL BE JUST AHEAD OF FRONTAL BOUNDARY DURING THE AFTERNOON HOURS
WHEN FORECAST SOUNDINGS SHOW CAPE VALUES RISING TO AROUND 500
J/KG. COULD EVEN SEE A FEW STRONG STORMS MAINLY ACROSS SOUTHWEST
ZONES WHERE INSTABILITY WILL BE HIGHEST. SHOULD ANY STRONG STORMS
DEVELOP...MAIN THREAT WOULD BE GUSTY WINDS DUE TO ABUNDANT DRY
AIR ALOFT.
SHARPLY COLDER TEMPS EXPECTED TONIGHT BEHIND FROPA WITH LOWS IN
THE 20S AREAWIDE. RAIN SHOWERS MAY MIX WITH OR CHANGEOVER TO SNOW
SHOWERS ON THE PLATEAU PRIOR TO PRECIP ENDING THIS EVENING...BUT
BRIEF DURATION AND TEMPS ABOVE FREEZING WOULD NOT ALLOW FOR ANY
SNOW ACCUMULATION. AFTER ONE CHILLY BELOW NORMAL DAY ON
WEDNESDAY...WARM UP BEGINS AGAIN FROM THURSDAY INTO FRIDAY AS NEXT
SYSTEM APPROACHES AND WAA INCREASES. APPEARS A FEW SHOWERS WILL
AFFECT THE MID STATE ON FRIDAY...BUT BEST CHANCE FOR RAIN WILL BE
FRIDAY NIGHT AS OUR NEXT COLD FRONT MOVES ACROSS.
ACTIVE WEATHER PATTERN LOOKS TO CONTINUE THROUGH MUCH OF THE
FORESEEABLE LONG RANGE...BUT 00Z GFS AND 00Z ECMWF SHOW MAJOR
DIFFERENCES FROM SATURDAY THROUGH NEXT WEEK WITH GFS MUCH DRIER
AND COOLER. HAVE GENERALLY KEPT FORECAST CLOSER TO GFS ON
TEMPS/POPS AS IT HAS GENERALLY BEEN MORE CONSISTENT. THUS HAVE
KEPT SATURDAY/SUNDAY DRY WITH NEXT CHANCE FOR RAIN ENTERING THE
PICTURE SUNDAY NIGHT AND MONDAY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, Jan 17, 10:32 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CST TUE JAN 17 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1032 AM CST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE MAINLY THIS
AFTERNOON...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OCCURRING
THROUGHOUT THE DAY. A FEW STORMS COULD BECOME STRONG TO ISOLATED
SEVERE...WITH GUSTY WINDS THE MAIN THREAT.
RAIN SHOWERS MAY MIX WITH OR CHANGEOVER TO SNOW SHOWERS ON THE
CUMBERLAND PLATEAU THIS EVENING BEFORE PRECIPITATION COMES TO AN
END. NO SNOW ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
07
In the hours before
Special weather statement, Jan 17, 10:18 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1018 AM CST TUE JAN 17 2012
TNZ005-006-022>024-171715-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
1018 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...
AT 1016 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS 15 MILES NORTHWEST OF DOVER...MOVING
EAST AT 45 MPH.
THIS STORM WILL BE NEAR...
CLARKSVILLE BY 1130 AM CST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3618 8817 3626 8809 3636 8810 3637 8801
3644 8807 3653 8804 3666 8805 3666 8785
3664 8784 3664 8713 3632 8743 3633 8752
3625 8752 3616 8758 3599 8822
07Special weather statement, Jan 17, 11:16 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1116 AM CST TUE JAN 17 2012
TNZ005>007-022>026-056-171815-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-ROBERTSON-
STEWART-
1116 AM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HOUSTON...HUMPHREYS...MONTGOMERY...PERRY...ROBERTSON AND STEWART
COUNTIES...
AT 1108 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ENTERING NORTHWEST MIDDLE
TENNESSEE...MOVING EAST AT 45 MPH.
THESE STORMS WILL BE NEAR...
NEW JOHNSONVILLE BY 1130 AM CST.
WAVERLY BY 1145 AM CST.
MCEWEN BY 1155 AM CST.
CLARKSVILLE BY 1145 AM CST.
SPRINGFIELD BY 1215 PM CST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHALLOW ROOTED
TREES MAY BE UPROOTED.
LAT...LON 3612 8822 3626 8809 3636 8810 3637 8801
3640 8804 3664 8769 3665 8666 3569 8803
3572 8804 3581 8798 3581 8802 3585 8805
3585 8822
ROSESpecial weather statement, Jan 17, 12:07 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 PM CST TUE JAN 17 2012
TNZ007>009-024>029-056-057-059-171900-
CHEATHAM-DAVIDSON-DICKSON-HICKMAN-HUMPHREYS-MACON-PERRY-ROBERTSON-
SUMNER-TROUSDALE-WILLIAMSON-WILSON-
1207 PM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
HICKMAN...HUMPHREYS...MACON...PERRY...ROBERTSON...SUMNER...
TROUSDALE...WILLIAMSON AND WILSON COUNTIES...
AT NOON CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ADAMS...TO
CHARLOTTE...TO MCEWEN...TO 17 MILES SOUTH OF CAMDEN...MOVING EAST AT
65 MPH.
THESE STORMS WILL BE NEAR...
SPRINGFIELD BY 1220 PM CST.
DICKSON BY 1225 PM CST.
WHITE BLUFF BY 1230 PM CST.
WHITE HOUSE BY 1235 PM CST.
MILLERSVILLE BY 1240 PM CST.
PEGRAM BY 1245 PM CST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHALLOW ROOTED
TREES MAY BE BLOWN OVER.
LAT...LON 3662 8583 3639 8605 3630 8627 3635 8628
3632 8655 3617 8657 3599 8703 3605 8718
3590 8722 3557 8801 3572 8804 3591 8793
3595 8800 3617 8747 3621 8754 3633 8744
3631 8730 3642 8715 3657 8713 3665 8703
ROSESpecial weather statement, Jan 17, 12:59 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CST TUE JAN 17 2012
TNZ008>011-027>033-057>060-062-064-172000-
CLAY-DAVIDSON-DE
KALB-HICKMAN-JACKSON-LEWIS-MACON-MAURY-OVERTON-PICKETT-PUTNAM-
RUTHERFORD-SMITH-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
1259 PM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...DAVIDSON...DE KALB...
HICKMAN...JACKSON...LEWIS...MACON...MAURY...OVERTON...PICKETT...
PUTNAM...RUTHERFORD...SMITH...SUMNER...TROUSDALE...WILLIAMSON AND
WILSON COUNTIES...
AT 1255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
LAFAYETTE...TO 10 MILES WEST OF FRANKLIN...TO 10 MILES SOUTHWEST OF
LINDEN...MOVING EAST AT 55 MPH.
THESE STORMS WILL BE NEAR...
MOUNT JULIET BY 105 PM CST.
RURAL HILL BY 110 PM CST.
RED BOILING SPRINGS BY 115 PM CST.
NOLENSVILLE BY 120 PM CST.
SMYRNA BY 125 PM CST.
WATERTOWN BY 135 PM CST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHALLOW ROOTED
TREES MAY ALSO BE BLOWN OVER.
LAT...LON 3661 8491 3656 8504 3648 8509 3597 8581
3592 8596 3596 8601 3596 8615 3582 8618
3569 8652 3570 8681 3558 8683 3553 8691
3551 8769 3559 8765 3568 8774 3595 8709
3664 8614
ROSETornado, Rutherford
- When
- January 17, 1:27 PM CST to 1:29 PM CST
- Where
- Rutherford County, 1.69 mi ESE of J Percy Priest Res S to 3.01 mi N of Jefferson Spgs
- Rating
- EF0
- Path length
- 1.69 mi
- Path width
- 125 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.037, -86.474
Initial damage was noted at the Lamar Hill Access Area to Percy Priest Lake where dozens of mainly cedar trees were snapped or uprooted. The top of one cedar tree was broken off and thrown northwest into the lake. A nearly continuous 1.69 mile damage path was then noted heading to the east northeast. The most significant damage was along North Lamar Road near Victory Road. Several homes suffered moderate roof damage, a camper was blown on it’s side, and dozens more trees were snapped or uprooted. The last evidence of damage was near the intersection of North Lamar Road and Lamar Hill Road where a couple trees were snapped.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
- High Wind in New York, January 17 to 18, 2012$75,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355191.